Something to do with apes, stone age man or man from Mars?
Red man syndrome is the response to the antibiotic vancomycin which is prescribed to treat extensive bacterial infection, including that of the bone, blood and skin. This antibiotic can cause two types of hypersensitivity reaction, red man syndrome and anaphylaxis. While red man syndrome occurs either immediately after vancomycin consumption or some 4-10 min after an infusion, anaphylaxis can be life-threatening too sometimes.
How, Why & What Factors
While the syndrome was attributed to impurities found in vancomycin preparation, the symptoms continued to exist even after impurity treatment.
Vancomycin can change the way in which blood cells are produced resulting in low platelet count or change in white blood cell count. Individuals under the age of 40, especially children are most affected by this antibiotic.
Other antibiotics such as ciprofloxacin, rifampcin and teicoplanin can also cause red man syndrome apart from vancomycin. The irony is that, the effect of the syndrome multiplies and becomes amplified when any of these antibiotics are combined with vancomycin which affect via infusion in the form of injections rather than oral medications. This indicates that the medicine affects the person via intravenous routes or sometimes through intramuscular and epidural routes too (for instance, into the membranes around the spinal cord).
Although red man syndrome is not an allergy, it has symptoms similar to an allergic reaction. On one side we blame antibiotics for this syndrome, but many cases occur in people who already have other medical conditions such as cancer (mostly lungs), HIV and graft-versus-host disease (reaction to a bone marrow transplant). Read more on these chronic diseases, their symptoms and treatment options at www.firsteatright.com.
The first step is to immediately stop administering the antibiotic and start (lower dosage) only when the symptoms vanish or reduce. If the symptoms are too severe, the patient needs to be hospitalized and monitored regularly with the administration of antihistamines and antibiotics. Also, giving these antihistamines and antibiotics prior to the administration of vancomycin drastically reduces the chances of red man syndrome. It is advisable to administer vancomycin over a period of more than 60 minutes in small doses as they are better tolerated by the body.
AVOID FRAUD. EAT SMART.
+91 7846 800 800
Dietitian & Nutritionist Dr. Nafeesa Imteyaz.